Format

Send to

Choose Destination
Ethiop J Health Sci. 2017 Feb;27(Suppl 1):39-52.

Magnitude of Antiretroviral Drug Toxicity in Adult HIV Patients in Ethiopia: A cohort study at seven teaching hospitals.

Author information

1
Department of Internal Medicine, Jimma University, Jimma.
2
MERQ Consultancy Services, Addis Ababa, Ethiopa.
3
Department of Pharmacology, Hawassa University, Hawassa.
4
Ethiopian Public Health Institute, Addis Ababa.
5
Department of Internal Medicine, Hiwot Fana Hospital, Harar.
6
Aklilu Lemma Institute of Pathobiology, Addis Ababa.

Abstract

BACKGROUND:

The introduction of antiretroviral therapy (ART) has resulted in significant mortality reduction and improvement in the quality of life. However, this has come at a cost of increased drug toxicity. The objective of this study was to assess the patterns and predictors of ART toxicity in adult HIV patients in Ethiopia.

METHODS:

This is a prospective cohort study conducted at seven teaching hospitals between September 2009 and December 2013 involving 3921 HIV patients on ART. Adverse drug reactions (ADR) due to ART were identified based on clinical assessment and/or laboratory parameters. Multivariable random effects Poisson regression analysis was used to identify factors independently associated with toxicity.

RESULT:

ADR due to ART drugs was reported in 867 (22.1 %) of the participants; 374 (9.5%) had severe forms. About 87% of reported toxicities were limited to three organ systems - the skin, nervous system and blood. The overall incidence of ADR was 9 per 100 person years. About a third of toxicities occurred during the first six months after ART initiation with the incidence rate of 22.4 per 100 person years. Concomitant anti-tuberculosis treatment was the strongest independent predictor of toxicity.

CONCLUSION:

ADR was found to be highly prevalent in HIV patients on ART at tertiary hospitals in Ethiopia. Most of these conditions occurred early after ART initiation and in those with concomitant anti-tuberculosis treatment. Thus, routine monitoring of patients on ART should be strengthened with particular emphasis in the first 6 months. Strategies should also be devised to replace older and more toxic agents with newer and safer drugs available.

KEYWORDS:

ACM; ART; Ethiopia; HIV; adverse drug reaction; incidence rate

PMID:
28465652
PMCID:
PMC5402801
DOI:
10.4314/ejhs.v27i1.5s
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for PubMed Central
Loading ...
Support Center